Rx for readers

A nurse at my health-fund clinic recently demonstrated to me when measuring my blood pressure that if it is measured a second time a few minutes later, it results in a lower reading.

By
September 17, 2005 03:10
3 minute read.

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

A nurse at my health-fund clinic recently demonstrated to me when measuring my blood pressure that if it is measured a second time a few minutes later, it results in a lower reading. Over and over again, I have found this to be the case, even after a time lapse of half an hour or more. Do you know the reason for this, and which reading should be considered more reliable? - E.S., Kiryat Ono Dr. Reuven Ben-Dov, a veteran family physician in Jerusalem, answers: Many people are nervous when they have their blood pressure checked. In fact, there is a phenomenon called "white-coat hypertension," in which people appear to have high blood pressure only because they are nervous when a doctor or nurse measures it. They are encouraged to take their own blood pressure at home on a digital device. Blood-pressure readings can differ significantly if one is excited or relaxed. Just taking deep, slow breaths for a minute or two can reduce blood pressure by 10 or 20 points. Also, it depends which arm the first and second readings were taken from. There can be variations between the two. If you walked up a flight of stairs before the blood-pressure check, your pressure may have been higher and then settled down as you sat in the chair. Doctors consider the second reading more accurate. I am a 69-year-old male. In January, I was diagnosed as having Grover's skin disease. Since then, the itching has not abated and is often unbearable. The doctors I have consulted here and abroad have all told me that the causes of Grover's are not known, nor are there any known cures. All I have been given to try to alleviate the itching (without much success) has been a light cortisone-based skin cream. The last physician I consulted here suggested that it might be related to one of the various medications I take for a heart condition I have. But suspending their intake has not helped either. Is there anything else I can try? Is there any known specialist or medical institution in Israel I could consult that has particular experience with this disease? - M.R., Nof Yam Dr. Julian Schamroth, a senior Jerusalem dermatologist, comments: Grover's disease is a common itchy rash also known as transient acantholytic dermatosis. Topical cortisone creams and moisturizing creams may be of help, and they are usually the first line of therapy. Some patients respond to oral itraconazole, an anti-fungal agent, even though the disorder is not caused by a fungus. Oral tetracycline antibiotics may also be of use. The use of ultraviolet therapy is controversial, with some patients experiencing an improvement and others experiencing a deterioration. Some trials of topical calcipotriol cream (a vitamin-D derivative) together with oral acitretin have shown promising results. In summary, there are several other treatments that you may try, but be assured that the condition - as the alternative name implies - is usually transient, and will, in all likelihood, resolve within a year. I have an 80-year-old mother who is on steroids for osteoporosis and has now developed water retention in the ankle. She has been diagnosed by the family doctor as having a leaky heart valve (she has had a heart murmur for years), but she has not been treated. My mother wonders if a leaky heart valve is dangerous; I read that it is. Shouldn't she be referred to a cardiologist to determine whether it is serious or not? - E.I.N., Ramat Gan Prof. Chaim Lotan, chief of cardiology at the Hadassah University Medical Center in Jerusalem, replies: It really depends how bad the leakage is. Your mother needs an updated echocardiogram and then should consult with a cardiologist regarding the best treatment. Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, the Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM